| Home | Article Database | Fun Stuff | Resources | Tools & Calculators | Search HY


Ask the Mental Health Expert Archives 2001-2004

Expert Home  |  Archives by Date  |  Search Expert Archives  |  For Professionals  |  For Consumers


The Shock of HIV

Q. I was diagnosed with HIV/AIDS 6 months ago, and discovered that I transmitted it to my pregnant wife. She had an abortion and left me after my revelations of numerous affairs. My problem is, I feel absolutely numb to everything--my life, myself, the world, other people.I did not feel comfortable in the support group I attempted and am now considering seeing a psychiatrist. (I prefer a psychiatrist to a non-MD professional because of the exotic medical treatments I am currently undergoing and my inability to sleep.)

The thing is, though, I don't really have anything to say except "I feel numb." Every time a friend or advisor tries to draw me out or get me to explore my feelings, all I can say is "I feel numb." Is there such a thing as not being ready to see a psychiatrist? Is there any point in my seeing a psychiatrist now? Would a psychiatrist get exasperated with me for being unresponsive?

A. I think that seeing a psychiatrist could be helpful for someone in the very difficult situation you are in. After all, you have been through what almost anybody would consider a major series of traumas-first, finding out that you have HIV/AIDS; then, the loss of your marriage and family under what must have been very painful circumstances. Sometimes, feeling numb is a kind of protective reaction to major trauma.

It works as a psychological defense up to a point, but at the expense of feeling connected to others, to oneself, and to life. This is a high price to pay, as I'm sure you would agree. Individual psychotherapy might well allow you to work on this trauma, even if the support group did not help. A psychiatrist is not going to get exasperated with you, if he or she is any good!

There is another issue to be examined, however. Sometimes, HIV/AIDS itself can be associated with apathy or depressive symptoms. This appears to be physiological in origin, though there may also be a psychological component. Antidepressant or stimulant medication (e.g., methylphenidate) may be helpful with HIV-associated apathy or depression, if that turns out to be what you have.

Furthermore, the exotic medical treatments you are taking might, in theory, also be contributing to some of your sense of numbness, though without knowing the specific agents, I can't say that with any real confidence. But some medications used to treat HIV can cause psychological side effects, such as lethargy, anxiety, or depression. A psychiatrist with experience in HIV/AIDS would be in an excellent position to help you sort out these various possibilities.

I would suggest, however, that you find someone who does have expertise in this area. You might get a referral from your primary care physician, or speak with a consultation-liaison psychiatrist at an academic department of psychiatry. In addition to this--not in place of it--you might want to see the book, Coping With Trauma, by Jon Allen PhD. This book might help put some of what you are going through in a psychological perspective. Finally, I would not rule out trying a different support group, once you have gotten involved in individual treatment. I hope your life takes a better turn soon.

March 2001

Disclaimer Back to Ask the Expert